ACE Inhibitors; ARBs/Lithium Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Your blood pressure/heart medicine may slow the elimination of lithium from your body.
What might happen:
Your blood levels of lithium may increase and cause toxic effects.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience new or worsened tremors, fatigue, muscle weakness, confusion, slurred speech, vomiting, diarrhea, loss of appetite, blurred vision, trouble walking, ringing in the ears, seizures, dizziness, or heart palpitations call your doctor or get medical help right away. Your doctor may need to temporarily stop or reduce your dose of lithium, or change you to a different medicine for your high blood pressure/heart/kidney protection. It may be necessary to monitor the lithium levels in your blood more often.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Lithobid (lithium carbonate) US prescribing information. ANI Pharmaceuticals, Inc. May, 2018.
- 2.Finley PR. Drug Interactions with Lithium: An Update. Clin Pharmacokinet 2016 Aug;55(8):925-41.
- 3.Douste-Blazy P, Rostin M, Livarek B, Tordjman E, Montastruc JL, Galinier F. Angiotensin converting enzyme inhibitors and lithium treatment. Lancet 1986 Jun 21;1(8495):1448.
- 4.Navis GJ, de Jong PE, de Zeeuw D. Volume homeostasis, angiotensin converting enzyme inhibition, and lithium therapy. Am J Med 1989 May; 86(5):621.
- 5.Baldwin CM, Safferman AZ. A case of lisinopril-induced lithium toxicity. DICP 1990 Oct;24(10):946-7.
- 6.Griffin JH, Hahn SM. Lisinopril-induced lithium toxicity. DICP 1991 Jan; 25(1):101.
- 7.Correa FJ, Eiser AR. Angiotensin-converting enzyme inhibitors and lithium toxicity. Am J Med 1992 Jul;93(1):108-9.
- 8.DasGupta K, Jefferson JW, Kobak KA, Greist JH. The effect of enalapril on serum lithium levels in healthy men. J Clin Psychiatry 1992 Nov; 53(11):398-400.
- 9.Zwanzger P, Marcuse A, Boerner RJ, Walther A, Rupprecht R. Lithium intoxication after administration of AT1 blockers. J Clin Psychiatry 2001 Mar;62(3):208-9.
- 10.Meyer JM, Dollarhide A, Tuan IL. Lithium toxicity after switch from fosinopril to lisinopril. Int Clin Psychopharmacol 2005 Mar;20(2):115-8.
- 11.Spinewine A, Schoevaerdts D, Mwenge GB, Swine C, Dive A. Drug-induced lithium intoxication: a case report. J Am Geriatr Soc 2005 Feb; 53(2):360-1.
- 12.Chandragiri SS, Pasol E, Gallagher RM. Lithium ACE inhibitors, NSAIDs, and verapamil. A possible fatal combination. Psychosomatics 1998 May-Jun; 39(3):281-2.
- 13.Vipond AJ, Bakewell S, Telford R, Nicholls AJ. Lithium toxicity. Anaesthesia 1996 Dec;51(12):1156-8.
- 14.Alderman CP, Lindsay KS. Increased serum lithium concentration secondary to treatment with tiaprofenic acid and fosinopril. Ann Pharmacother 1996 Dec;30(12):1411-3.
- 15.Teitelbaum M. A significant increase in lithium levels after concomitant ACE inhibitor administration. Psychosomatics 1993 Sep-Oct;34(5):450-3.
- 16.Drouet A, Bouvet O. Lithium and converting enzyme inhibitors. Encephale 1990 Jan-Feb;16(1):51-2.
- 17.Rostin M, Douste-Blazy P, Galinier M, Montastruc JL. Lithium and the converting enzyme inhibitor: a dangerous combination. Presse Med 1988 Jun 11;17(23):1218.
- 18.Leung M, Remick RA. Potential drug interaction between lithium and valsartan. J Clin Psychopharmacol 2000 Jun;20(3):392-3.
- 19.Blanche P, Raynaud E, Kerob D, Galezowski N. Lithium intoxication in an elderly patient after combined treatment with losartan. Eur J Clin Pharmacol 1997;52(6):501.
- 20.Su YP, Chang CJ, Hwang TJ. Lithium intoxication after valsartan treatment. Psychiatry Clin Neurosci 2007 Apr;61(2):204.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.